SEVERE NON-ANION GAP METABOLIC ACIDOSIS INDUCED BY TOPIRAMATE: A CASE REPORT
Abbreviated Journal Title
J. Emerg. Med.
topiramate; metabolic acidosis; normal anion gap; LACTIC-ACIDOSIS; BICARBONATE; Emergency Medicine
Background: A non-anion gap acidosis can be induced by topiramate, causing symptomatic dyspnea and confusion. Objectives: Discuss the pathophysiology of the hyperchloremic metabolic acidosis caused by topiramate, the typical clinical presentation, and the recommended treatment. Case Report: This case presents a young woman with a clinically significant non-anion gap metabolic acidosis believed to be caused by topiramate. She had been taking the medication for several months without prior adverse effects. Once she began having dyspnea as a respiratory response to the renal tubule acidosis, she had decreased oral intake of food and fluids, which induced a pre-renal acute renal failure that worsened her acidemia. In the Emergency Department, she received intravenous fluids and sodium bicarbonate, and later was intubated for mechanical ventilation due to respiratory fatigue. With the topiramate withdrawn, the patient had a full recovery of her renal function and metabolic acid-base status over the next 72 h. This case serves to increase awareness of this possible adverse effect and the recommended treatment as topiramate becomes more widely used. Conclusions: Topiramate can induce a renal tubule acidosis resulting in a hyperchloremic metabolic acidosis. Recognition of the underlying cause is crucial so that the drug can be withdrawn while supportive care is provided. (C) 2010 Elsevier Inc.
Journal of Emergency Medicine
"SEVERE NON-ANION GAP METABOLIC ACIDOSIS INDUCED BY TOPIRAMATE: A CASE REPORT" (2010). Faculty Bibliography 2010s. 775.